Colorado, 2015

Winter Weather in Colorado, April 8 to 9, 2015

April 8 to 9, 2015 · NWS GJT · 2 events in 2 counties and zones

A moist Pacific trough produced significant snowfall in the mountains of northwest Colorado.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

A moist Pacific trough produced significant snowfall in the mountains of northwest Colorado.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Apr 8, 2:25 PM MST, 1 hour 35 minutes earlier.

Area forecast discussion, Apr 8, 2:25 PM MST, 1 hour 35 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
325 PM MDT WED APR 8 2015

CORRECTED TO INCLUDE FIRE WX ZONE 205 UNDER HAZARDS

.SHORT TERM...(TONIGHT THROUGH THURSDAY NIGHT)
ISSUED AT 324 PM MDT WED APR 8 2015

THE H5 TROUGH/COLD FRONT PASSING THROUGH THE REGION IS KEEPING WIDESPREAD
GUSTS TO 30 AND 40 MPH GOING THROUGHOUT EASTERN UT AND WESTERN
CO. WINDS WILL GRADUALLY TAPER OFF FROM WEST TO EAST THIS EVENING AS
THE PRESSURE GRADIENT LESSENS BEHIND THE FRONT. TEMPERATURES HAVE
ALREADY DROPPED ALONG THE FRONTAL PASSAGE AND WILL CONTINUE TO DO
SO TONIGHT...ALLOWING LOW TEMPS TONIGHT TO REACH INTO THE LOWER
20S AT MANY LOCATIONS AND A HARD FREEZE FOR THE LOW VALLEYS.
FREEZE WARNINGS ARE IN EFFECT FOR 3AM TO 9AM EARLY TOMORROW
MORNING WHEN CONDITIONS ARE EXPECTED TO EFFECT SENSITIVE
VEGETATION.

A FEW ISOLATED SHOWERS AND GUSTY WINDS WILL RETURN TO NORTHEAST
UT AND NORTHWEST CO TOMORROW AFTERNOON WITH GOOD LAPSE RATES DUE
TO COOL -5C AIR AT H7. THE COOLER TEMPERATURES OVER THE NEXT 24
HOURS WILL BE SHORT- LIVED AS HIGH PRESSURE BEGINS TO BUILD BACK
INTO THE REGION BY THURSDAY NIGHT.

.LONG TERM...(FRIDAY THROUGH WEDNESDAY)
ISSUED AT 324 PM MDT WED APR 8 2015

SMALLER EMBEDDED WAVES IN THE FLOW MAY TRIGGER SOME ISOLATED SHOWERS
OVER THE MTNS FRI AND SAT...BUT IN GENERAL...DRY WEATHER IS EXPECTED
THROUGH THE WEEKEND IN GENERAL WEST TO SOUTHWEST FLOW ALOFT. TEMPS
WILL BE ON THE UPSWING AFTER THE COOLER WEATHER OF TODAY AND THU.
SOME AFTERNOON GUSTS ARE POSSIBLE FROM DAYTIME MIXING BUT OVERALL...
FRI AND THIS WEEKEND WILL BE MUCH LESS WINDY.

MODELS SHOW A PACIFIC UPPER LOW MOVING ACROSS NRN BAJA SAT NIGHT AND
OVER NM BY SUNDAY NIGHT. THE 12Z GFS THEN TAKES THIS LOW NNE ACROSS
SE CO ON MONDAY WHILE THE 12Z ECMWF TRACKS IT FARTHER EAST ACROSS
WRN KS. 12Z CANADIAN IS SLOWER AND MOVES IT ACROSS TX. TEND TO
PREFER THE DRY ECMWF TRACK OF THE THREE...BUT WILL KEEP A SLIGHT
CHANCE OF SHOWERS OVER AND NEAR THE SAN JUAN MTNS ON MONDAY IN
DEFERENCE TO THE GFS AT THE MOMENT.

WHILE THE NM LOW IS EJECTING NORTHEAST ON MONDAY...A LARGE AND COLD
PACIFIC TROUGH DROPS INTO THE PACIFIC NW. MODELS DIG THIS TROUGH
INTO THE GREAT BASIN AND THEN OVER ERN UT/WRN CO ON WED. LOOKS LIKE
A RETURN OF WINDY CONDITIONS ON TUE IN THE SW FLOW AHEAD OF THE
TROUGH... WITH A CHANCE OF PRECIPITATION TUE NIGHT AND WED AND
COOLER TEMPS AGAIN.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z THURSDAY AFTERNOON)
ISSUED AT 1120 AM MDT WED APR 8 2015

STRONG WINDS WILL IMPACT ALL TAF SITES IN WESTERN CO AND EASTERN
UT TODAY AHEAD OF AND DURING A COLD FRONT PASSAGE TODAY. THE
FRONT...CURRENTLY IN CENTRAL UTAH WILL MAKE ITS WAY EAST THIS
AFTERNOON AND AFFECT EASTERN UT TAF SITES BETWEEN 18Z AND 21Z THEN
WESTERN CO TAF SITES BETWEEN 20Z AND 24Z. WINDS WILL SHIFT FROM
SOUTHWEST TO WESTERLY THIS AFTERNOON AND EVENTUALLY TO NORTHERLY
BETWEEN 06Z AND 12Z OVERNIGHT TONIGHT. LLWS NOT EXPECTED AS WINDY
CONDITIONS HAVE ALREADY MIXED DOWN TO THE SFC AND THERE IS NOT
MUCH SHEAR INVOLVED IN LOWER 2000FT.

NOT A LOT OF MOISTURE WITH THIS SYSTEM...SO KEPT VCSH AT CENTRAL
AND NORTHERN SITES. POSSIBILITY OF ISO SHOWERS EXISTS AT NORTHERN
SITES THROUGH TONIGHT...AND EVEN A POSSIBLE STRIKE OF LIGHTNING
BETWEEN 18Z AND 00Z THOUGH CHANCES ARE LOW.

&&

.FIRE WEATHER...
ISSUED AT 324 PM MDT WED APR 8 2015

STRONG GUSTY WINDS WILL CONTINUE ACROSS THE FORECAST AREA INTO THIS
EVENING. WIND GUSTS OF 40-50 MPH HAVE BEEN OBSERVED. CLOUDS WERE
ALSO SPREADING ACROSS THE AREA WITH THE COLD FRONT. THESE CLOUDS AND
COOLER AIR TEMPERATURES WERE CAUSING THE HUMIDITY TO CREEP
UPWARDS BUT WILL KEEP THE RED FLAG WARNING IN PLACE FOR CO FIRE
ZONES 203...205...207...290...AND 292 BASED ON THE STRONG WIND
GUSTS STILL EXPECTED.

LESS WIND IS FORECAST THURSDAY THROUGH THE WEEKEND...AND FIRE
WEATHER HIGHLIGHTS ARE NOT ANTICIPATED FOR THIS TIME PERIOD. STRONG
WINDS COULD RETURN ABOUT NEXT TUESDAY.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
CO...FREEZE WARNING FROM 3 AM TO 9 AM MDT THURSDAY FOR COZ006-011-020.

     WIND ADVISORY UNTIL 7 PM MDT THIS EVENING FOR COZ002-006>008-011-
     020.

     RED FLAG WARNING UNTIL 7 PM MDT THIS EVENING FOR
     COZ203-205-207-290- 292.

UT...FREEZE WARNING FROM 3 AM TO 9 AM MDT THURSDAY FOR UTZ022-027.

     WIND ADVISORY UNTIL 7 PM MDT THIS EVENING FOR UTZ027.

&&

SHORT TERM...JAM
LONG TERM...JAD
AVIATION...JAM
FIRE WEATHER...JAD
Hazardous weather outlook, Apr 8, 4:46 AM MST, 11 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
546 AM MDT WED APR 8 2015

COZ001>014-017>023-UTZ022>025-027>029-091200-
LOWER YAMPA RIVER BASIN-CENTRAL YAMPA RIVER BASIN-
ROAN AND TAVAPUTS PLATEAUS-ELKHEAD AND PARK MOUNTAINS-
UPPER YAMPA RIVER BASIN-GRAND VALLEY-DEBEQUE TO SILT CORRIDOR-
CENTRAL COLORADO RIVER BASIN-GRAND AND BATTLEMENT MESAS-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAIN VALLEYS-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
WEST ELK AND SAWATCH MOUNTAINS-FLATTOPS-
UPPER GUNNISON RIVER VALLEY-UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-
NORTHWEST SAN JUAN MOUNTAINS-SOUTHWEST SAN JUAN MOUNTAINS-
PARADOX VALLEY/LOWER DOLORES RIVER-
FOUR CORNERS/UPPER DOLORES RIVER-ANIMAS RIVER BASIN-
SAN JUAN RIVER BASIN-SOUTHEAST UTAH-EASTERN UINTA MOUNTAINS-
EASTERN UINTA BASIN-TAVAPUTS PLATEAU-ARCHES/GRAND FLAT-
LA SAL AND ABAJO MOUNTAINS-CANYONLANDS/NATURAL BRIDGES-
546 AM MDT WED APR 8 2015

...FREEZE WARNING IN EFFECT TONIGHT FOR THE LOWER VALLEYS OF WEST
CENTRAL COLORADO AND SOUTHEAST UTAH...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.

.DAY ONE...TODAY AND TONIGHT

A STRONG COLD FRONT WILL PUSH ACROSS THE AREA THIS AFTERNOON AND
EVENING. AHEAD OF THE FRONT...SOUTHWEST WINDS WILL CONTINUE TO
GUST TO OVER 30 MPH. BEHIND THE FRONT...EXPECT WINDS TO SHIFT TO
THE WEST AND NORTHWEST WITH MUCH COOLER TEMPERATURES MOVING IN.
SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS WILL ALSO BE
DEVELOPING THIS AFTERNOON AFTER THE FRONT MOVES THROUGH...FAVORING
AREAS ALONG AND NORTH OF INTERSTATE 70. SNOW LEVELS LOWER TONIGHT
TO AROUND 6000 FEET...WITH ANY ACCUMULATING SNOW GENERALLY
CONFINED TO THE HIGHER MOUNTAINS ABOVE 8000 FEET WHERE 2 TO 4
INCHES OF SNOW WILL BE POSSIBLE BY EARLY THURSDAY.

FREEZING TEMPERATURES ARE ALSO EXPECTED ACROSS THE LOWER VALLEYS
OF SOUTHEAST UTAH AND WEST CENTRAL COLORADO TONIGHT AND EARLY
THURSDAY. TAKE ACTION NOW TO PROTECT SENSITIVE VEGETATION AS THIS
COLDER WEATHER MOVES IN. FOR ADDITIONAL INFORMATION PLEASE SEE OUR
WEB SITE AT WEATHER.GOV/GJT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SHOWERS LINGER OVER THE NORTHERN MOUNTAINS ON THURSDAY...WITH DRY
AND WARMER WEATHER RETURNING FRIDAY AND SATURDAY. ANOTHER STORM
WILL IMPACT SOUTHWEST COLORADO LATE SUNDAY AND MONDAY...BRINGING A
CHANCE OF SHOWERS AND THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Local storm report, Apr 8, 10:40 AM MST, 5 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1140 AM MDT WED APR 08 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1139 AM     NON-TSTM WND GST 5 NW MACK               39.27N 108.93W
04/08/2015  M47 MPH          MESA               CO   TRAINED SPOTTER

&&

EVENT NUMBER GJT1500540

JM

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 winter weather. Local standard time, as filed.

Winter Weather, Elkhead and Park Mountains

When
April 8, 4:00 PM MST to April 9, 7:00 AM MST
Where
Elkhead and Park Mountains forecast zone
Reported by
Trained Spotter
Coordinates
40.552, -107.599 (the zone’s center; the record gives no point)

Widespread snowfall of 4 to 6 inches were measured across the area, including Steamboat Springs Ski Area and Highway 40.

Winter Weather, Flattop Mountains

When
April 8, 8:00 PM MST to April 9, 5:00 AM MST
Where
Flattop Mountains forecast zone
Reported by
Mesonet
Coordinates
40.062, -107.603 (the zone’s center; the record gives no point)

Snowfall amounts of 4 to 6 inches were measured across most of the area.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2015Every state in 2015This day in weather historyWarnings in Colorado, April 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 560390, 560391.